Nebraska, 2026High Wind in Nebraska, January 21, 2026
January 21, 2026 · NWS FSD · 2 events in 2 counties and zones
Winds behind yet another arctic front reached speeds over 40 mph with gusts as high as 60 across northeast Nebraska.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds behind yet another arctic front reached speeds over 40 mph with gusts as high as 60 across northeast Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 21, 11:51 AM CST, 9 minutes earlier. Its key messages:
- Another shot of snow will move through the area today, with the better chances near and north of I-90. Winds will gust to 40 to 65 mph through the afternoon. A High Wind Warning has been issued near and along the Missouri River Valley where winds will be strongest.
- Blowing snow will likely cause hazardous travel with whiteout conditions at times throughout the day, especially near and north of I-90 and into parts of northwest IA where Blizzard Warnings are in effect.
- Life-threatening cold temperatures move in for the end of the week and start of the weekend. Wind chills as low as -30 to -45 are possible Friday morning. An extreme cold watch is in effect for Friday morning.
Area forecast discussion, Jan 21, 11:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1151 AM CST Wed Jan 21 2026
.KEY MESSAGES...
- Another shot of snow will move through the area today, with
the better chances near and north of I-90. Winds will gust to
40 to 65 mph through the afternoon. A High Wind Warning has
been issued near and along the Missouri River Valley where
winds will be strongest.
- Blowing snow will likely cause hazardous travel with whiteout
conditions at times throughout the day, especially near and
north of I-90 and into parts of northwest IA where Blizzard
Warnings are in effect.
- Life-threatening cold temperatures move in for the end of the
week and start of the weekend. Wind chills as low as -30 to
-45 are possible Friday morning. An extreme cold watch is in
effect for Friday morning.
&&
.DISCUSSION...
Issued at 300 AM CST Wed Jan 21 2026
A fast moving wave will dive southeast this morning. Initially this
will bring a shot of snow to the area with the better forcing near
and north of I-90. This fairly compact wave does show some hints of
weak instability so as the snow moves through this morning into the
early afternoon from west to east, some snowfall rates could be half
an inch to an inch per hour, albeit any one locations is not likely
to see much more than 3 or so hours of snow with this initial push.
The better chances for an inch or so of accumulation will be north
of I-90 and east of the James River. Now, as this lift shifts east
very strong northwest winds gusting to 40 to 60 mph will fill in.
This should produce quite a bit of blowing snow, along with some
indications of shallow instability in the mixed layer which lies
within the dgz, so some additional snow showers will be likely. Will
maintain the winter weather advisory with brief whiteout conditions
likely, especially with the initial burst of snow mid to late
morning, and again with the very strong winds late morning into the
early evening.
Winds will diminish this evening, but remain breezy into Thursday
night. Thursday into Thursday night will see some wind gusts of 25
to 35 mph as very cold air settles south. This is in response to a
large area of low pressure in central Canada, which will allow cold
northerly flow to remain in place into early parts of the weekend.
Wind chill values will average -25 to -40 Thursday night into Friday
night. Models are hinting at a wave diving south into the area
Saturday night into Sunday, but thermally we are so cold that
quality snow may be difficult to come by. One thing to watch out for
on Thursday will be the potential for more shallow instability snow
showers which could bring spotty reductions in visibility during the
morning into mid afternoon.
Flow aloft turns a bit more westerly early next week which should
allow temperatures to climb back to around normal. Models hinting at
a few weak waves in the flow during this time as well, so maybe some
spotty chances for snow early next week as well.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1151 AM CST Wed Jan 21 2026
An area of light to moderate snow will rotate through the region
this afternoon, coincident with a strong low pressure system.
Winds will shift to the northwest with frontal passage, with
gusts approaching 50 kts. The combination of recent snowfall and
very strong winds will result in periods of low visibility from
I-90 north, especially at KHON where periodic blizzard
conditions are possible.
Conditions will rapidly improve late afternoon into the evening
as winds subside and snow moves out. Expect a return to VFR
conditions no later than 00-01Z. Lighter west winds will be the
rule overnight with increasing gustiness by the end of the
period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for
SDZ052>054-059>062-067.
Extreme Cold Watch from Thursday evening through Friday
afternoon for SDZ038>040-052>056-058>062-065>067-069>071.
High Wind Warning until 6 PM CST this evening for SDZ050-057-
058-063>066-068>071.
Blizzard Warning until 6 PM CST this evening for SDZ038>040-
055-056.
Extreme Cold Watch from Thursday evening through Friday
afternoon for SDZ050-057-063-064-068.
MN...Extreme Cold Watch from Thursday evening through Friday
afternoon for MNZ071-072-080-081-089-090-097-098.
Blizzard Warning until 6 PM CST this evening for MNZ071-072-
080-081-089-090-097-098.
IA...Winter Weather Advisory until 6 PM CST this evening for IAZ001-
012-013-022.
Extreme Cold Watch from Thursday evening through Friday
afternoon for IAZ001>003-012>014-020>022-031-032.
Blizzard Warning until 6 PM CST this evening for IAZ002-003-
014.
High Wind Warning until 6 PM CST this evening for IAZ020-021-
031-032.
NE...Extreme Cold Watch from Thursday evening through Friday
afternoon for NEZ013-014.
High Wind Warning until 6 PM CST this evening for NEZ013-014.
&&
DISCUSSION...08
AVIATION...RogersHazardous weather outlook, Jan 21, 10:28 AM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1028 AM CST Wed Jan 21 2026
IAZ003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-055-056-
221630-
Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Lake-Moody-
1028 AM CST Wed Jan 21 2026
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.
.DAY ONE...Today and tonight.
The combination of falling/drifting snow and strong winds between
40-50 mph will result in near-white out to white out conditions
through the early evening. While snowfall accumulations will be at an
inch or less especially across southwestern MN, decreasing
visibilities will likely cause travel impacts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An arctic blast dives south Thursday, increasing the risk for
blowing snow. Wind chills are expected drop to 25 below to 45
below zero Thursday night into Saturday. The coldest wind chills
will be Thursday night into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-002-012-013-022-SDZ052>054-059>062-067-221630-
Lyon-Osceola-Sioux-O'Brien-Buena Vista-Jerauld-Sanborn-Miner-Davison-
Hanson-McCook-Minnehaha-Lincoln-
1028 AM CST Wed Jan 21 2026
This Hazardous Weather Outlook is for northwest Iowa, central South
Dakota, east central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
The combination of falling/drifting snow and strong winds between
45-55 mph will result in near-white out conditions through the early
evening. While snowfall accumulations will be at an inch or less
especially across southwestern MN, decreasing visibilities will
likely cause travel impacts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An arctic blast dives south Thursday, increasing the risk for
blowing snow. Wind chills are expected drop to 25 below to 45
below zero Thursday night into Saturday. The coldest wind chills
will be Thursday night into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020-021-031-032-NEZ013-014-SDZ050-057-058-063>066-068>071-221630-
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
1028 AM CST Wed Jan 21 2026
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Periods of falling snow and stronger winds in the 50-65 mph will
lead to temporary reductions in visibility. Any accumulations would
be less than a half inch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An arctic blast dives south Thursday, increasing the risk for
blowing snow. Wind chills are expected drop to 25 below to 45
below zero Thursday night into Saturday. The coldest wind chills
will be Thursday night into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Dakota
- When
- January 21, 12:00 PM CST to 3:00 PM CST
- Where
- Dakota forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Northwest winds were sustained at 40 to 46 mph near Emerson and gusted as high as 59 mph at South Sioux City.
High Wind, Dixon
- When
- January 21, 12:00 PM CST to 3:00 PM CST
- Where
- Dixon forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Northwest winds were sustained at 40 to 46 mph near Emerson and Ponca. Winds removed several shingles from a home in Concord.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 21, 20261 death · $85,000 · 14 events
- Winter Weather in Minnesota, January 21, 20267 injured · $100,000 · 3 events
- High Wind and Winter Weather in South Dakota, January 21, 202663 kt wind · 31 events
- Winter Storm and Extreme Cold in Michigan, January 21 to 24, 202630 events
- High Wind in South Dakota, January 21, 202663 kt wind · 23 events
- High Wind in Nebraska, January 21, 202662 kt wind · 19 events
- High Wind and Winter Weather in South Dakota, January 21, 202666 kt wind · 17 events
- Winter Weather in Minnesota, January 21, 202612 events
- Winter Weather in Illinois, January 21, 2026$10,000 · 9 events
- Blizzard and High Wind in Minnesota, January 21, 202656 kt wind · 9 events
- Blizzard and High Wind in Iowa, January 21, 202659 kt wind · 9 events
- Winter Weather in Wisconsin, January 21 to 22, 20268 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315466, 1315467.